Lightning, Pueblo
- When
- August 18, 4:05 PM MST
- Where
- Pueblo County, Pueblo
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Lightning hit a house and started a fire which caused extensive damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Lightning hit a house and started a fire which caused extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 18, 1:55 PM MST, 2 hours 10 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 255 PM MDT MON AUG 18 2003 SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY) MAIN CONCERN SVR POTENTIAL THIS EVENING WITH POTENT UPPER LOW TRAVERSING ACROSS THE STATE. CURRENTLY...POTENT UPPER LOW MOVING ACROSS NW CO/SW WY BORDER WITH 50KT UL JET CORE ROUNDING THE BACKSIDE OF THE SYSTEM ACROSS CENTRAL CO. WITH THE POTENT SYSTEM...SCATTERED CONVECTION LIGHTING UP ACROSS THE WESTERN AND CENTRAL MTNS AND MOVING TO THE EAST NORTH EAST ACROSS. AT THE SURFACE...1-2MB 3 HOURLY PRESSURE FALLS ARE BEING REALIZED ACROSS THE I-25 CORRIDOR...WITH EAST TO SOUTHEAST UPSLOPE FLOW UNDERWAY ACROSS THE PLAINS. TONIGHT...POTENT UPPER SYSTEM CONTINUES TO SLOWLY MOVE EASTWARD OVERNIGHT...WITH BROAD TROUGH AXIS ACROSS CENTRAL COLORADO AT 12Z TUE. DEVELOPING SFC LOW CROSS THE SE PLAINS MOVES EAST THIS EVENING...ALLOWING FOR A WEAK NORTHERLY ACROSS THE PLAINS OVERNIGHT. WITH THE UNSEASONABLE STRONG WEST TO SOUTHWEST FLOW ALOFT ALONG WITH LOW LEVEL UPSLOPE...BULK SHEARS ARE RUNNING IN THE 40 TO 50 KT RANGE...ALONG WITH CAPES BETWEEN 600 TO 1200 J/KG ACROSS THE AREA. ALL THIS SAYING...SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN COLORADO...INCLUDING TELLER...EL PASO... PUEBLO...EASTERN FREMONT AND CUSTER...OTERO...CROWLEY...BENT PROWERS AND KIOWA COUNTIES THROUGH 01Z. MAIN THREATS BEING HAIL TO 1 INCH AND GUSTY WINDS TO 65 MPH. FOR TUESDAY...UPPER TROUGH AXIS SLOWLY MOVES ACROSS THE EASTERN PLAINS THROUGH THE AFTERNOON...WITH NORTHWEST FLOW DEVELOPING ALOFT. MODELS DIFFER ON THE TIMING OF THE TROUGH...AND HAVE FOLLOWED THE SLOWER ETA. UPSLOPE REDEVELOPS ACROSS THE EASTERN PLAINS WITH DEW PTS HOVERING IN THE LOW TO MID 50S IN THE AFTERNOON...AND WENT WITH CHANCE POPS ACROSS THE EASTERN MTNS AND I-25 CORRIDOR IN THE AFTERNOON. OUT WEST...MID LEVEL SUBSIDENCE SETS UP BEHIND TROUGH... THOUGH MAY STILL BE ENOUGH MOISTURE AVAILABLE FOR ISOLATED POPS. WITH UPSLOPE ACROSS THE PLAINS...LEANED TOWARD THE COOLER SIDE OF GUIDANCE FOR TEMPS. -MW LONG TERM DISCUSSION...(WEDNESDAY THROUGH MONDAY) MAIN FORECAST CHALLENGES AND CONCERNS ARE HOW WARM IT WILL BE AND THE POTENTIAL FOR SHRA/TSRA. WED-MON: LARGE UPPER LEVEL HIGH IS STILL PROGGED TO BE OVER THE CNTRL ROCKIES. GFS CONTINUES TO HAVE CONVECTIVE FEEDBACK PROBLEMS OVER SERN CO...ESPECIALLY NOW THU-FRI-SAT-SUN. WITH THE MODEL ADVERTISING ALMOST NEARLY CONTINUOUS RAINFALL THROUGH THE PERIOD... MEX MOS GUIDANCE HAS COOLED CONSIDERABLE FROM PAST RUNS. TEMPS STILL PRETTY WARM ALOFT WITH H5 TEMPS OF -6C TO -8C. MIXING DRY ADIABATICALLY TO H7/H6 WOULD PUT TEMPS IN THE 90S BELOW 6K FT MSL... BUT MIXING TO H5...ESPECIALLY WED-THU...COULD GOOSE TEMPS INTO THE UPPER 90S BELOW 6K FT MSL. WILL TWEAK TEMPS UP A LITTLE AND THIS WILL STILL BE A COUPLE OF CATEGORIES ABOVE LATE AUG AVES AND MEX GUIDANCE. THE ONLY FLY-IN-THE-OINTMENT WOULD BE HOW QUICKLY THE CLOUDS/PRECIP FORM. WILL STICK WITH LOW POPS FOR DIURNAL SHRA/TSRA AS LOW GRADE MOISTURE SHOULD BE IN PLACE. WITH WEAK STEERING CURRENTS IN THE BROAD HIGH AND SOME MOISTURE AVAILABLE...THE MAIN THREAT FROM ANY STORM THAT FORMS WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS. -- METZE .PUB...SEVERE THUNDERSTORM WATCH FOR TELLER...EL PASO...PUEBLO... EASTERN FREMONT AND CUSTER...BENT...OTERO...CROWLEY...PROWERS AND KIOWA COUNTIES UNTIL 7 PM MDT.
COZ058>089-093>099-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1150 AM MDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EARLY EVENING OVER PARTS OF THE SOUTHEAST COLORADO PLAINS... MAINLY ALONG AND NORTH OF HIGHWAY 50...WITH THE BEST CHANCE FOR A SEVERE STORM DEVELOPING ON AND ALONG THE PALMER DIVIDE. THE PRIMARY THREAT FROM ANY SEVERE STORMS TODAY WILL BE WIND GUSTS TO 65 MPH AND HAIL UP TO ONE INCH IN DIAMETER. SEVERE THUNDERSTORMS...IF THEY DEVELOP...WILL MOVE EAST AT 15 TO 20 MPH. A SMALL...BUT INTENSE...UPPER LOW OVER WESTERN WYOMING THIS MORNING WILL MOVE SLOWLY SOUTHEAST AND WILL BE LOCATED OVER NORTH CENTRAL COLORADO BY THIS EVENING. AT THE SURFACE...A WEAK LOW OVER FAR SOUTHEAST COLORADO THIS MORNING IS EXPECTED TO REDEVELOP CLOSER TO THE MOUNTAINS NEAR TRINIDAD BY LATE THIS AFTERNOON. THE COMBINATION OF DEEP VERTICAL SHEAR...SUFFICIENT INSTABILITY AND UPPER LEVEL ENERGY SHOULD ALLOW FOR ONE OR TWO SEVERE STORMS TO DEVELOP BY THIS AFTERNOON ACROSS THE PLAINS...GENERALLY ALONG AND NORTH OF HIGHWAY 50. OVER THE REMAINDER OF THE PLAINS...ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 45 MPH...HAIL UP TO 1/2 INCH IN DIAMETER AND DANGEROUS CLOUD TO GROUND LIGHTNING. OVER THE MOUNTAINS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LAST INTO INTO THE EVENING...WITH ISOLATED SHOWERS POSSIBLE THROUGH THE OVERNIGHT. THE STORMS WILL MOVE RATHER QUICKLY TODAY...TOWARDS THE NORTHEAST AT 25 TO 30 MPH...WITH THE MAIN THREAT FORM STORMS BEING GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL HAIL. LATER TONIGHT...A DUSTING OF SNOW MAY FALL ON TOP OF THE HIGHEST PEAKS OF THE MOUNTAINS...ESPECIALLY THE CENTRAL MOUNTAINS...WITH ANY ACCUMULATING SNOW EXPECTED TO BE AT OR ABOVE 13,500 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT MONDAY INTO TUESDAY AS THE UPPER SYSTEM CONTINUES TO MOVE THROUGH COLORADO. THESE ISOLATED STORMS ARE EXPECTED TO DEVELOP IN ALL MOUNTAIN AREAS IN THE AFTERNOON...AND MOVE ONTO THE ADJACENT PLAINS. THERE IS SUFFICIENT INSTABILITY AND SHEAR ON TUESDAY TO SUGGEST ISOLATED SEVERE STORMS ARE POSSIBLE ON THE EASTERN PLAINS ON TUESDAY AFTERNOON. FOR WEDNESDAY THROUGH SUNDAY...THE UPPER RIDGE WILL BEGIN TO MOVE BACK INTO THE SOUTHWEST STATES...THEN OVER COLORADO BY FRIDAY. THIS BRINGS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY ALL AREAS. FRIDAY THROUGH SUNDAY...WITH THE RIDGE OVERHEAD...STORMS WILL BE SLOW TO MOVE AND MAY HAVE TO BE WATCHED FOR LOCALIZED HEAVY RAINFALL. OTHERWISE THE MAIN THREAT FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING...AND WIND GUSTS NEAR 45 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. HODANISH/KC/MW
The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332933.